Children’s Over-The-Counter Medications Can Be Very Dangerous

Study-suggests-psychotropic-drug-use-dwindling-in-childrenMany parents often find out too late that some children’s over-the-counter (OTC) medications are extremely dangerous, including ibuprofen (Motrin) and acetaminophen (Tylenol). In fact, many popular nonprescription painkillers have been directly linked to numerous serious side effects in children.

Child non-prescription ibuprofen has been directly linked to SJS (Stevens-Johnson syndrome) and has the potential of causing life-threatening allergic reactions, even when taken as directed. Additionally, acetaminophen has been linked to a variety of serious side effects including liver damage caused by toxicity produced by the over-the-counter drug.

Stevens-Johnson Syndrome

SJS is most commonly associated with seizure medications, sulfur drugs, and analgesics (pain relievers). Often times, parents will treat their son or daughter suffering with a fever by non-prescription over-the-counter children’s Motrin. Unfortunately, its main ingredient is ibuprofen, that has been directly associated with potential risk of developing SJS.

Many of the symptoms of Stevens-Johnson syndrome include headaches, rash, sore throat and fever. After the initial symptoms, young children can quickly develop blisters and skin lesions along with facial bleeding on the lips, mouth, eyes and nasal passages. In addition, children with SJS also experience mucous membrane inflammation inside the throat, mouth and eyes, and in the intestinal and genital tracts. Some children develop mouth ulcers.

Severe cases of SJS can result in Toxic Epidermal Necrolysis (TEN), a significant problem with increased potential of infection, and possible death. Many young survivors of severe cases of SJS have acquired permanent lung damage, asthma, photophobia and blindness. Often times, repeated surgeries are required in an effort to recover from many of the symptoms associated with the condition.

Acetaminophen Liver Damage

The Mayo Clinic and other health organizations list acetaminophen, including the brand-name Tylenol, as a leading factor of acute liver failure in children. This is often due to an overdose of the medication that overwhelms the liver’s ability to defend against damage. Liver failure is often fatal, and typically, its only cure or remedy is a liver transplant.

Treating a Child’s Fever 

It is essential to look for obvious red flags anytime a child is complaining of an earache, sore throat, or pain while urinating. These ailments are often indicators of an ear infection, strep throat, or UTI (urinary tract infection), which might all be effectively treated using antibiotics. It is important to ensure that the child is not dehydrated, by a pushing fluids, even if the child is not thirsty. Dehydration can often be recognized by less frequent urination, crying without producing tears, or seeming less mentally alert than normal.

Even though serious fevers are rare, specific symptoms will be an indicator of the need for immediate medical attention. If the child is crying inconsolably, experiencing shortness of breath, develops an unusual rash (that does not blanch when touched) or has difficulty waking, it is essential to call the child’s doctor right away.

If the child’s nails, tongue or lips are blue (often an indicator of a lack of oxygen) or is complaining of a stiff neck (an indicator of possible meningitis), or severe abdominal pain (possibly appendicitis) it is important to visit an urgent care center or emergency room immediately. In addition, children two years or younger, with a fever lasting for more than 24 hours, need to see their pediatrician right away.

Even though Tylenol and Motrin have been marketed for decades, many professionals believe that proper doses of the OTC medications for children have not yet been accurately determined. Often times, parents are confused by the ibuprofen and acetaminophen packaging directions, because they are typically estimated only by weight and age. In addition, some medications sold as sinus or cold remedies contain minute amounts of acetaminophen, which can increase the potential of an overdose, when taken concomitant with other drugs.

Taking care of children is one of the most challenging aspects of being a parent. Even so, it is essential that every caregiver remain up-to-date and alert as to what types of OTC medications are being used on the child and at what doses.